Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 10, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Apr 1, 2018, 3:12 AM EDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 3:12 AM EDT (07:12 UTC)
- Expired
- Apr 2, 2018, 6:00 AM EDT
- In force
- 27 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
878 WHUS73 KAPX 010712 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 312 AM EDT Sun Apr 1 2018 LMZ323-341-342-344>346-011515- /O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/ /O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 312 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 8 PM EDT this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ345>349-011515- /O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/ /O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 312 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 8 PM EDT this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LSZ321-322-011515- /O.CAN.KAPX.GL.W.0004.000000T0000Z-180401T0900Z/ /O.NEW.KAPX.SC.Y.0010.180401T0712Z-180402T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 8 PM EDT this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
3 follow-up statements
564 WHUS73 KAPX 011430 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1030 AM EDT Sun Apr 1 2018 LMZ323-341-342-344>346-012230- /O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1030 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Small Craft Advisory remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ345>349-012230- /O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1030 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Small Craft Advisory remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LSZ321-322-012230- /O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1030 AM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Small Craft Advisory remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
410 WHUS73 KAPX 011942 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 342 PM EDT Sun Apr 1 2018 LHZ345-349-LMZ341-LSZ321-322-012045- /O.CAN.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-Sturgeon Pt to Alabaster MI- Seul Choix Point to 5NM West of Mackinac Bridge- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 342 PM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$ LMZ323-342-344>346-020345- /O.EXT.KAPX.SC.Y.0010.000000T0000Z-180402T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 342 PM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT MONDAY... THE Small Craft Advisory IS NOW IN EFFECT until 6 AM EDT Monday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ346>348-020000- /O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T0000Z/ St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 342 PM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Small Craft Advisory remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
636 WHUS73 KAPX 020201 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1001 PM EDT Sun Apr 1 2018 LMZ323-342-344>346-021000- /O.CON.KAPX.SC.Y.0010.000000T0000Z-180402T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1001 PM EDT Sun Apr 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY... A Small Craft Advisory remains in effect until 6 AM EDT Monday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 11:49 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 31, 11:49 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1149 PM EDT Sat Mar 31 2018 .UPDATE... Issued at 1025 PM EDT Sat Mar 31 2018 Low pressure is moving ne away from Georgian Bay, and the pressure gradient has relaxed somewhat. Plan on letting wind advisory expire on schedule at 11 pm, as winds continue to further diminish, even at APN/Rogers City. Light lake effect snow is ongoing, aided by a last lingering lobe of low-level moisture. Not a lot of activity occurring upstream on the MQT radar, evidence of drier air sneaking in. Anticipate lake effect snow coverage to decrease, especially after 1-2am. Activity is mainly light, with isolated pockets of stronger returns. Additional accums will be light (up to half in inch). Min temps will dip down well into the teens. UPDATE Issued at 757 PM EDT Sat Mar 31 2018 Winds with this system have been a bit of an underachiever, with only a couple of sites in Charlevoix and Emmet Cos seeing measured 45mph gusts. Stronger core of low level winds will be exiting ne lower MI over the next few hours. With some potential coastal convergence, and Rogers City reporting a 41mph gust within the past hour, have kept the wind advisory going from Cheboygan down to APN. Elsewhere, have cancelled the wind headlines, and expired the winter storm warnings in the UP. However, HWO was updated to add a couple of concerns. One, icy conditions developing as colder air enters the region and water of roads freezes. Two, blowing and drifting in eastern upper, as blustery nw winds act on 5-8" of new snow. && .NEAR TERM...(Tonight through Sunday) Issued at 328 PM EDT Sat Mar 31 2018 High impact weather potential: Strong gusty winds and rapidly falling temperatures resulting in potential flash freeze on wet roads. Pattern synopsis and forecast: Low pressure is crossing far nrn Lake Michigan, along a frontal boundary laid out through far nrn lower Michigan to srn Quebec. Impressive deep layer -divQ, composed of left exit region upper jet dynamics, strong WAA from 50+kt LLJ and DPVA was moving through the eastern half of the CWA right now. This forcing was producing widespread snows over most of the CWA, with the back edge of the precipitation working through/into NW lower. As thought earlier this morning, drier low levels of the atmosphere aided wet bulb effects in keeping temperatures cold enough for all snow throughout the duration of the event. However, relatively warm ground/roads have kept accumulations somewhat at bay. The precipitation has also done it's job at stabilizing the BL, which has kept the strong winds aloft from reaching ground. This is gonna change however, as the system strong cold front is now working off the Wisconsin coast and heading our way. The low pressure will continue to track along the frontal boundary through the Straits and into Quebec tonight, dragging the cold front through nrn Michigan later this afternoon and evening. As the forcing with the storm system departs over the next 3-4 hrs, precipitation will continue to end from west to east, and the cold front will plow on through us. Will go ahead and cancel the winter weather advisory for Emmet/Cheboygan and Otsego counties as the snow have let up/we're moving out and begun to change to rain in spots. Mixing will increase and finally tap stronger winds aloft, with gusts of 35 to 45 mph expected into this evening across most all of nrn Michigan. The wind advisories will be out for all of nrn lower (and included in the winter storm warning for eastern upper, which will continue on for a couple more hours). There will not be much snow with the front, as moisture shallows out rather quickly. Despite deepening overlake instability through the night, there will not be much snow with the lake effect either. Moisture remains quite limited. However, scattered to numerous light snow showers are more than likely however, as depth of the instability and moisture flux is usually underdone on fcst soundings. The pressure gradient will slowly/gradually loosen up through the night, and as a result, winds will also slowly/gradually weaken, but it'll still be gusty. Similar lake effect setup into Sunday as well. Winds will just be backing more westerly and still a tad gusty through the day as high pressure settles into the central plains. Minimal snow accumulation. Total snowfall tonight through Sunday, around an inch in the higher terrain of NW/mainly interior nrn lower, to 1-2 inches in the snowbelts of eastern upper/mainly Chippewa county. Lows tonight diving into the teens most areas, with highs Sunday in the upper 20s to lower 30s. Temperatures falling quickly behind the front and cold gusty winds will result in a good chance for wet roads to flash freeze this evening. Drivers be aware and take caution. && .SHORT TERM...(Sunday night through Tuesday) Issued at 328 PM EDT Sat Mar 31 2018 ...Transitioning into the Next Storm... High Impact Weather Potential... Pattern Synopsis/Forecast...Sunday night, the winds remain mainly west, but are tapping very dry air to the west in the N Plains (850- 700 mb layer rh<30%) which pushes the snow out of the region, and temperatures at 850 mb warm to -10c so that instability will fall off as well. Monday tries to fool us. It starts out sunny to partly cloudy as we are in between systems, but by the end of the day, the threat of precipitation begins to move into the forecast area, by 00z/Tue (Monday evening). Monday evening into Tuesday is going to be interesting as the next system begins to get organized in eastern Colorado, 00z/Tue. Along its warm front, precipitation is near Lower Michigan on both the GFS and ECMWF. With the temperatures in the soundings below freezing, snow is the expected to p-type. Lowered the sfc temperatures on Tuesday due to the wet bulb affect that is expected. Models show it the sfc temp/dewpoint spreads around 5-10F with the MOS guidance. Based on what has happened today with the precipitation moving into a dry air mass, will expect that the models are overdoing the temperatures and the dry air, and as a result is pushing rain into Forecast Builder. so have adjust the sfc temperatures down, and dewpoints up, and am getting snow in the forecast for the day, much like what is happening today. Had to adjust the snow ratios a bit to match up as with the wet heavy snow like today we are getting lower amounts than what we had thought. Primary Forecast Concerns...Main concerns will be the onset of the snow on Monday evening, and the temperatures/dewpoints/p-type for Tuesday. As said earlier, the warm temperatures from the blended models probably were too warm, especially with a day that is similar to today. We thought upper 30s to around 40 was possible today, but the temperatures have been colder, due to the wetbulb effect from the precipitation falling into the dry air. Of course, confidence is lower as being unsure if we took the temperatures down too far. More model runs will tell. .LONG TERM...(Tuesday night through Saturday) Issued at 328 PM EDT Sat Mar 31 2018 Wintry weather continues to hang on for a bit longer, with more chances for snow next week. There is a potentially robust system progged to be moving through the region heading into mid-week. There is some uncertainty with it, with some guidance looking to bring another round of wet snow accumulations and others taking it further south which would lessen that considerably. The solutions that really have strong forcing and QPF over northern lower are probably a bit over done. I don't think we'll see a shift far enough south to clear the CWA, but it may affect the SE portion a bit more. Will see how this evolves over the next few runs, but it is worth keeping an eye on. Snow chances won't end as this system clears the area; however, as H8 temps will certainly be cold enough to support lake effect through the end of the week. Another cutoff low dropping south from James Bay over the weekend could provide another reinforcing shot of even colder air to keep the lake effect going. Weekend highs could struggle to get out of the 20s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1149 PM EDT Sat Mar 31 2018 Mostly VFR with some MVFR. Low pressure in western Quebec continues to move away from MI. Colder air has pushed back into northern MI. This will contribute to lake effect clouds and light snow showers in nw lower MI. Cigs will be mostly VFR, with some MVFR at times. Nw winds will will remain brisk, while backing to the west on Sunday. && .MARINE... Issued at 328 PM EDT Sat Mar 31 2018 Low pressure will drive through the Straits region and into Quebec tonight, while dragging a strong cold front across the Great Lakes. Winds will be turning out of the NW and become very gusty as overlake instability increases/deepens. Winds do not look as strong as they did yesterday, but widespread gales are still gonna be everywhere tonight, with storm force gusts still possible on portions of Lake Michigan, and more so in the nrn Lake Huron nearshore waters. Conditions stay gusty into Sunday but winds will slowly/gradually weaken with time as higher pressure edges into the southern Great Lakes. Will keep all headlines as they are, they will need to be followed up with small craft advisories. Some nearshore waters will need the advisories through Sunday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...GALE WARNING until 5 AM EDT Sunday for LHZ345>349. LM...GALE WARNING until 5 AM EDT Sunday for LMZ323-341-342-344>346. LS...GALE WARNING until 5 AM EDT Sunday for LSZ321-322. && UPDATE...JZ NEAR TERM...SMD SHORT TERM...JL LONG TERM...AM AVIATION...JZ MARINE...SMD
Hazardous weather outlook, Mar 31, 11:58 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1158 PM EDT Sat Mar 31 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-012000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1158 PM EDT Sat Mar 31 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Gusty northwest winds will continue through tonight, with the strongest winds along portion of the northeast lower Michigan coastline. See ongoing gale warnings for details. Roads will ice up in some areas tonight, as colder air enters the region. Blowing and drifting snow will continue in eastern upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing in the potential for accumulating snow Monday night through Tuesday night, especially across northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Mar 31, 9:25 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
925 PM EDT SAT MAR 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND GST 1 WNW OSSINEKE 44.91N 83.45W
03/31/2018 M48 MPH ALPENA MI TRAINED SPOTTER
TIME ESTIMATED.
&&
JZNearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.